Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

October 8, 2021Lincoln County, West Virginia

NWS Charleston, WV issued this special weather statement at Oct 8, 2021, 6:14 PM EDT for Lincoln County, West Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2021, 6:14 PM EDT (22:14 UTC)
Expired
Oct 8, 2021, 6:45 PM EDT
In force
31 min
Issued by
NWS Charleston, WV
Hail
0.00 in
Wind
30

County Lincoln County, WV

The radar

The Charleston,WV radar (KRLX), 45 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.2 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

262 
WWUS81 KRLX 082214
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
614 PM EDT Fri Oct 8 2021
 
WVZ005-006-013-082245-
Lincoln WV-Wayne WV-Cabell WV-
614 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of southeastern Cabell,
northwestern Lincoln and northeastern Wayne Counties through 645 PM
EDT...

At 613 PM EDT, Doppler radar was tracking a strong thunderstorm near
Beech Fork State Park, moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph. Torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Torrential rainfall is also occurring 
         with this storm and may lead to localized flooding. 

Locations impacted include...
Hamlin, Barboursville, East Lynn Lake, West Hamlin, Salt Rock, East
Lynn, Branchland and Pea Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3841 8231 3832 8204 3832 8205 3811 8228
      3816 8242
TIME...MOT...LOC 2213Z 214DEG 9KT 3827 8231 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

20

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Oct 8, 1:49 PM EDT, 4 hours 25 minutes earlier.

Area forecast discussion, Oct 8, 1:49 PM EDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
149 PM EDT Fri Oct 8 2021

.SYNOPSIS...
Upper low slowly lifting into the Great Lakes provides daily
shower and thunderstorm chances through Saturday. High pressure
brings dry weather for Sunday into the start of the next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 1229 PM Friday...

Upper level low moving northeast into the Great Lakes region will
continue to bring abundant low level moisture to the local area
through Saturday. Sfc dewpoints in the 60s, and PWATs reaching
1.5 inches in a low CAPE and low shear environment will allow
for light showers or afternoon storms. Any convection will move
slowly, providing the threat for minor localized water issues
with the stronger storms. There is a marginal risk for excessive
rainfall for portions of southern WV and southwest VA, with
localized water issues possible. Convection is expected to
diminish in intensity or dissipate by sunset. Only light showers
will be possible tonight.

Satellite imagery shows the area about to enter to the dry slot
of the broad low pressure system, this will agree with the
decrease in convection activity expected this afternoon and
tonight. Convection could flare up Saturday afternoon, but
should be weak under similar afternoon environment.

Tonight's low temperatures will drop into the lower 60s lowlands,
ranging into the lower 50s higher elevations.  Highs on Saturday
will range from the upper 70s lowlands, into the mid 50s
northeast mountains.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 150 PM Friday...

Showers will linger late Saturday night into Sunday across
eastern zones as shortwave pulls off to the east. Otherwise,
drier and warmer conditions will take hold across the area as
the day progresses Sunday, with upper ridge building across
the area. Even warmer on Monday, as southerly flow increases out
ahead of the next system.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 1200 PM Friday...

Weather still relatively dry to start the long term period. A
low pressure system/upper shortwave will move northeast out of
the plains into the Great Lakes region, eventually sweeping a
cold front across the area early in the period. This will result
in showers, possibly an isolated thunderstorm to start the
period. Rainfall amounts should generally be light. Drier, and
continued warm weather takes hold for mid week with upper ridge
rebuilding across the area. Another system and associated cold
front expected to affect the area late in the period/towards the
end of the week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 1229 PM Friday...

A disturbance well to the west will continue to pull moisture from
the south resulting in isolated to scattered light showers. A
thunderstorm or two are possible during the peak heating hours, but
any storm should dissipate around sunset. Light showers could
continue tonight although they will become more isolated in nature.
At this time, it is unsure if these showers could affect terminals
directly, so left them out of the TAF overnight tonight. All showers
or storms will be able to produce brief periods of MVFR/IFR along
their path.

Satellite imagery show a dry slot associated with the aforementioned
low pressure. If this feature prevail tonight bringing mostly
clear skies, areas of dense fog will be possible over river
valleys and areas that received rainfall during the afternoon
and evening hours. Dense fog will likely produce IFR/LIFR
conditions at the most protected river valleys and MVFR/IFR
conditions elsewhere. Any overnight fog will lift into low MVFR
stratus and the to VFR by mid morning.

The chance for showers/storms returns Saturday afternoon when there
will be better instability to sustain thunderstorms.

Light southeast winds becoming calm overnight. Then, continuing near
calm or light and variable on Saturday, except a little gusty near
storms.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing and intensity of precipitation may
vary from forecast. Extent and intensity of fog overnight may
vary from the TAFs.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    H    M    H    M    H    H    M    M    M    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
PKB CONSISTENCY  M    H    M    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SATURDAY...
IFR possible in mountain/river valley fog Sunday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/SL
NEAR TERM...ARJ
SHORT TERM...SL
LONG TERM...SL
AVIATION...ARJ/04
Hazardous weather outlook, Oct 8, 5:06 AM EDT, 13 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
506 AM EDT Fri Oct 8 2021

VAZ003-004-WVZ024>026-033-034-515>518-090915-
Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-
506 AM EDT Fri Oct 8 2021

This Hazardous Weather Outlook is for southwest Virginia, and
the southern coal fields of West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk for excessive rainfall today as showers and
isolated thunderstorms move across the area. Heavy downpours will be
possible, which could lead to localized flooding issues.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ103-105-OHZ086-087-WVZ005>011-013>020-027>032-039-040-519>526-
090915-
Boyd-Lawrence KY-Gallia-Lawrence OH-Wayne-Cabell-Mason-Jackson WV-
Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-
Barbour-Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
506 AM EDT Fri Oct 8 2021

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and much of West Virginia.

.DAY ONE...Today and Tonight.

Showers and isolated thunderstorms will move across the area today.
Heavy downpours will be possible, which could lead to localized
water issues.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101-102-OHZ066-067-075-076-083>085-090915-
Greenup-Carter-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-
506 AM EDT Fri Oct 8 2021

This Hazardous Weather Outlook is for portions of northeast
Kentucky and portions of southeast Ohio.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 8, 4:35 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Charleston WV
435 PM EDT Fri Oct 8 2021

VAZ004-WVZ024-025-033-034-082100-
Buchanan VA-Wyoming WV-McDowell WV-Logan WV-Mingo WV-
435 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of north central
Buchanan, northwestern McDowell, southeastern Mingo, south central
Logan and west central Wyoming Counties through 500 PM EDT...

At 434 PM EDT, Doppler radar was tracking a strong thunderstorm near
Woodman, or 18 miles northeast of Grundy, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph. Torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Torrential rainfall is also occurring
         with this storm and may lead to localized flooding.

Locations impacted include...
Hanover, R.d. Bailey Lake, Hinch, Gilbert Creek, Gilbert, Bruno,
Panther and Hampden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3747 8206 3754 8197 3755 8197 3753 8201
      3755 8204 3753 8205 3754 8205 3754 8206
      3755 8207 3774 8194 3758 8167 3739 8192
TIME...MOT...LOC 2034Z 217DEG 12KT 3752 8196

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

20
Special weather statement, Oct 8, 4:52 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Charleston WV
452 PM EDT Fri Oct 8 2021

OHZ085-WVZ007-008-082115-
Meigs OH-Jackson WV-Mason WV-
452 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of eastern Meigs,
northern Mason and northwestern Jackson Counties through 515 PM
EDT...

At 451 PM EDT, Doppler radar was tracking a strong thunderstorm near
Point Pleasant, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph. Torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Torrential rainfall is also occurring
         with this storm and may lead to localized flooding.

Locations impacted include...
Point Pleasant, Pomeroy, Racine, Ravenswood, New Haven, Mason,
Middleport, Chester, Syracuse, Hartford City, Henderson, Portland,
Mount Alto, Lakin and Letart.

This includes Interstate 77 in West Virginia near mile marker 150.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3898 8168 3871 8203 3880 8218 3882 8217
      3884 8214 3887 8214 3915 8199
TIME...MOT...LOC 2051Z 219DEG 21KT 3887 8202

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

20
Special weather statement, Oct 8, 5:38 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Charleston WV
538 PM EDT Fri Oct 8 2021

OHZ085-086-WVZ007-014-082215-
Meigs OH-Gallia OH-Mason WV-Putnam WV-
538 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of central Meigs,
eastern Gallia, Mason and northwestern Putnam Counties through 615 PM
EDT...

At 537 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mason, or near Pomeroy, moving north at 10 mph.

HAZARD...Winds in excess of 30 mph. Torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Torrential rainfall is also occurring
         with this storm and may lead to localized flooding.

Locations impacted include...
Point Pleasant, Gallipolis, Pomeroy, Racine, Rutland, New Haven,
Buffalo, Mason, Middleport, Syracuse, Hartford City, Henderson, Leon,
Cheshire, Lakin, Southside, Ashton, Grimms Landing, Gallopolis Ferry
and Harrisonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3903 8179 3894 8183 3893 8184 3890 8185
      3887 8189 3888 8191 3883 8188 3851 8202
      3861 8226 3913 8215
TIME...MOT...LOC 2137Z 196DEG 10KT 3895 8205

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

20
Local storm report, Oct 8, 5:40 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
540 PM EDT FRI OCT 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      RUSSELL                 38.51N 82.70W
10/08/2021                   GREENUP            KY   911 CALL CENTER

            MULTIPLE REPORTS OF FLOODING ALONG DIEDERICH
            BLVD AND US 23. FLOODING STRANDED SEVERAL
            VEHICLES.

&&

JLB
Special weather statement, Oct 8, 6:09 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Charleston WV
609 PM EDT Fri Oct 8 2021

WVZ024>026-033-034-515-082245-
Wyoming WV-Northwest Raleigh WV-McDowell WV-Boone WV-Logan WV-
Mingo WV-
609 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of northwestern
McDowell, southeastern Mingo, eastern Logan, western Wyoming and
southeastern Boone Counties through 645 PM EDT...

At 608 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hanover, or 13 miles west of Pineville, moving north at 25 mph.

HAZARD...Winds in excess of 30 mph. Torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Torrential rainfall is also occurring
         with this storm and may lead to localized flooding.

Locations impacted include...
Oceana, Man, Hanover, R.d. Bailey Lake, Mallory,
Amherstdale-Robinette, Gilbert Creek, Wharton, Bald Knob, Gilbert,
Davy, Iaeger, Clear Fork, Panther, Cyclone, Coal Mountain, Bruno,
Kopperston, Blair and Amherstdale-Robine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3749 8195 3750 8195 3751 8193 3752 8194
      3800 8185 3786 8151 3734 8171
TIME...MOT...LOC 2208Z 193DEG 21KT 3760 8177

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

20
Special weather statement, Oct 8, 6:14 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
614 PM EDT Fri Oct 8 2021

WVZ005-006-013-082245-
Lincoln WV-Wayne WV-Cabell WV-
614 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of southeastern Cabell,
northwestern Lincoln and northeastern Wayne Counties through 645 PM
EDT...

At 613 PM EDT, Doppler radar was tracking a strong thunderstorm near
Beech Fork State Park, moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph. Torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Torrential rainfall is also occurring
         with this storm and may lead to localized flooding.

Locations impacted include...
Hamlin, Barboursville, East Lynn Lake, West Hamlin, Salt Rock, East
Lynn, Branchland and Pea Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3841 8231 3832 8204 3832 8205 3811 8228
      3816 8242
TIME...MOT...LOC 2213Z 214DEG 9KT 3827 8231

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

20

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 2:39 PM EDTSpecial Weather StatementRLXKanawha36 min
Oct 8, 4:02 PM EDTSpecial Weather StatementRLXCabell28 min
Oct 8, 4:10 PM EDTSpecial Weather StatementRLXMason35 min
Oct 8, 4:35 PM EDTSpecial Weather StatementRLXMcDowell25 min
Oct 8, 4:52 PM EDTSpecial Weather StatementRLXMason23 min
Oct 8, 5:38 PM EDTSpecial Weather StatementRLXMason37 min
Oct 8, 6:09 PM EDTSpecial Weather StatementRLXWyoming36 min
Oct 8, 6:38 PM EDTFlash Flood WarningRLXMcDowell3 hr
Oct 8, 6:53 PM EDTSpecial Weather StatementRLXPutnam22 min
Oct 8, 7:20 PM EDTFlash Flood WarningRLXCabell, Mason, Putnam3 hr
Oct 8, 7:59 PM EDTSpecial Weather StatementRLXPutnam31 min
Oct 8, 2:43 PM EDTSpecial Weather StatementRLXGallia47 min
Oct 8, 3:32 PM EDTSpecial Weather StatementRLXGallia28 min
Oct 8, 3:42 PM EDTSpecial Weather StatementRLXLawrence33 min
Oct 8, 4:32 PM EDTSpecial Weather StatementRLXLawrence28 min
Oct 8, 2:56 PM EDTSpecial Weather StatementRLXGreenup49 min
Oct 8, 4:07 PM EDTSpecial Weather StatementRLXGreenup23 min
Oct 8, 5:15 PM EDTAreal Flood WarningRLXGreenup2 hr

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.